2 in Michigan die from fungal meningitis stemming from contaminated steroid injections

YPSILANTI, Mich. (WXYZ) - UPDATE: Michigan health officials say there are at least eight confirmed cases of meningitis in Michigan, including two deaths.

 The Michigan Department of Community Health said Saturday it won't be able to release any details about the deaths until after the weekend.  The meningitis outbreak has been linked to a steroid produced by a specialty pharmacy in Massachusetts. The steroid has been recalled, and officials have been scrambling to notify anyone who may have been injected with it.

 At least four places in Michigan received shipments of the medication: Michigan Neurosurgical Institute in Grand Blanc; Michigan Pain Specialists in Brighton; Neuromuscular & Rehabilitation in Traverse City; and Southeast Michigan Surgical Hospital in Warren.

A fungal meningitis outbreak has now to spread to nine states and is being blamed on the deaths of at least seven people.

The news comes after reports that there are more cases of meningitis being reported after patients were treated for health issues with a common steroid injection. Health officials the suspect the injections were contaminated with a fungus. The injections are a typical treatment for back pain.

The form of meningitis being reported is the less common form of the disease and it is not contagious. It is caused by a fungus that is found in leaf mold.

Five people have died and dozens of people have been sickened in at least six states.

The Michigan patients with meningitis did not receive the contaminated injection at St. Joseph Mercy, but are being treated at the hospital.

The Michigan Health Department told Action News four facilities received a shipment of the medication lots involved in this investigation:

  • Southeast Michigan Surgical Hospital - Warren
  • Michigan Pain Specialists - Brighton
  • Michigan Neurosurgical Institute - Grand Blanc
  • Neuromuscular and Rehabilitation Facility in Traverse City

The Michigan Department of Health spokesperson Angela Minicuci told Action News that these facilities have been notified and are no longer using these specific lots of medication.

If you received an epidural injection at one of these clinics between July and October, seek evaluation and contact your physician if you experience these symptoms: 

  • Worsening headache
  • Fever
  • Stiff neck
  • Sensitivity to light
  • Stroke (localized weakness, numbness, slurred speech)

The Centers for Disease Control expects cases to rise.

Print this article Back to Top

Comments